Minnesota, 2023

Damaging Wind in Minnesota, August 25, 2023

August 25, 2023 · NWS DLH · 1 event in 1 county or zone

An isolated severe thunderstorm developed ahead of a cold front during the afternoon of the 25th. While the storm did not look that impressive on radar, it was able to mix down some strong winds that brought down a few trees and caused some damage in Esko.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An isolated severe thunderstorm developed ahead of a cold front during the afternoon of the 25th. While the storm did not look that impressive on radar, it was able to mix down some strong winds that brought down a few trees and caused some damage in Esko.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 25, 9:07 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 25, 9:07 AM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1007 AM CDT Fri Aug 25 2023

.DISCUSSION...(Today through Thursday)
Issued at 252 AM CDT Fri Aug 25 2023

Key Takeaways

1. Showers and thunderstorms possible periodically through the day
today

2. Relatively quiet weather for the weekend with warmer
temperatures

3. Next chance of precipitation will be early next week

An area of showers and thunderstorms are working their way through
the region this morning along a cold front that is currently in
Koochiching county. This front is expected to continue to move
southeastward through time with only light showers expected by
mid-morning. There is a bit of discrepancy with the latest CAMs
that prior to the 06Z run had redevelopment over northwest WI as a
shortwave drops into the region this afternoon. This may be in
part because the NAM/RAP model soundings have a cap around 850mb
and 750mb respectively. Additionally, the GFS seems to be the
outlier with no cap and approximately 600 J/kg of CAPE. If the cap
does break, there might just be enough instability with 300-700
J/kg of CAPE and 40 to 50 knots shear to support thunderstorms
development. However with lapse rates of 6.5 C/kg and Td in the
low to mid 60s, not expecting anything in the way of severe
weather.

Temperatures will be above normal in the upper 70s to low 80s
today. Did drop the temperatures a couple of degrees due to
lingering cloud cover from the morning showers and thunderstorms.
However, if the clouds clear out sooner than expected then
temperatures may have enough time to warm even further. Despite
this, 00Z models seems to think that today will be cooler than
originally thought. After the shortwave moves through, the area
will be in northwest flow bringing in cooler temperatures for
Saturday with widespread mid 60s to low 70s across the CWA. The
cooler temperatures will be short-lived as Sunday temperatures
are expected to rebound into the 70s with return flow around the
surface high pressure centered over southeastern Ontario.
Temperatures will be in the low to mid 70s for the first half of
the work week with a gradual warm up into next weekend.

Next chance of precipitation will be Monday as a combination of a
cold front and shortwave move through Monday afternoon/evening.
Initial thoughts on severe weather is that there will not be
enough instability to support thunderstorm development.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 640 AM CDT Fri Aug 25 2023

IFR visibilities are reporting in to VFR this morning across the
region as showers move through along a cold front. It is possible
that showers and thunderstorms might redevelop this afternoon as
a shortwave moves in from the north. Therefore, it is possible
that MVFR and IFR ceiling and visibilities in the stronger
thunderstorms. After the front moves through winds will turn to
the NW at 10 to 15 knots with gusts to near 20 knots.

MVFR and IFR ceilings are expected to advect in from the
northeast late this evening affecting HIB initially before moving
southwest towards BRD and DLH.

&&

.MARINE...
Issued at 955 AM CDT Fri Aug 25 2023

Winds are initially out of the southwest at 10kts this morning
and gusts in the 15-20kt range with waves in the 1-2 feet range.
Following a frontal passage this afternoon, winds will shift to
come out of the northwest with winds near 10kts and gusts near
15kts. The frontal passage may present some showers and
thunderstorms capable of some cloud- to-water lightning. No severe
weather is expected with the frontal passage.

Late this evening, winds will shift to the north and eventually
the northeast by midnight tonight. This will result in winds
increasing across Western Lake Superior to 15-20kts with gusts
nearing 25kts by early Saturday Morning. Wave heights will
increase as well with wave heights in the 3-6 feet range from the
Outer Apostles to Saxon Harbor. This is where we have issued a
Small Craft Advisory beginning at midnight until Saturday
evening for hazardous conditions on the water. Further west
towards the head of the lake, winds and waves will be slightly
lower than the Small Craft Advisory criteria but conditions may
still be hazardous to certain smaller crafts. We will monitor
future trends to determine if any other areas will require
products to be issued.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  77  55  64  47 /  50   0   0   0
INL  71  50  68  48 /  20   0   0   0
BRD  78  55  71  49 /  50   0   0   0
HYR  78  55  67  46 /  40   0   0   0
ASX  78  57  64  45 /  50  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from midnight tonight to 7 PM CDT Saturday
     for LSZ148-150.

&&

DISCUSSION...KSE
AVIATION...KSE
MARINE...KP/JDS
Hazardous weather outlook, Aug 25, 10:43 AM CST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1143 AM CDT Fri Aug 25 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-261645-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1143 AM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this afternoon and into the early
evening hours. A few strong to marginally severe storms will be
possible near Lake Superior with hail to an inch and wind gusts to
50 mph the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A chance for storms returns Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-261645-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1143 AM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Thunderstorms will remain possible through early this evening.
Some storms may have gusts to 30 kts and small hail.

Northeast winds of 15 to 20 knots with gusts to 25 knots will be
possible late tonight into Saturday morning. Waves of 3 to 6 feet
will build tonight into Saturday for the Outer Apostle Islands
through Saxon Harbor. A Small Craft Advisory has been issued.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Northeast winds of 15 to 20 knots with gusts to 25 knots are
forecast on Saturday. Waves of 3 to 6 feet will build Saturday for
the Outer Apostle Islands through Saxon Harbor. A Small Craft
Advisory remains in effect until Saturday evening.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Aug 25, 9:36 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
1036 AM CDT Fri Aug 25 2023

MNZ012-021-251600-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
1036 AM CDT Fri Aug 25 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF NORTHEASTERN COOK
COUNTY THROUGH 1100 AM CDT...

At 1036 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 30 miles northwest of Grand Portage, to 11
miles east of Gunflint Lake, moving southeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northeastern Cook
County, including the following locations... Tom Lake, Bearskin Lake,
Grand Portage Reservation, Judge C. R. Magney State Park, Poplar
Lake, Daniels Lake, Judge Magney State Park, Watab Lake, Clearwater
Lake and Swamp Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4784 8986 4778 9002 4806 9063 4810 9057
      4811 9046 4809 9037 4811 9032 4811 9013
      4809 9003 4805 8999 4803 8999 4801 8993
      4799 8990 4799 8985 4802 8981 4802 8978
      4800 8964 4802 8961 4800 8960
TIME...MOT...LOC 1536Z 296DEG 42KT 4828 9013 4808 9045

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BJH
Special weather statement, Aug 25, 10:03 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Duluth MN
1103 AM CDT Fri Aug 25 2023

MNZ012-021-251630-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
1103 AM CDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN COOK
COUNTY THROUGH 1130 AM CDT...

At 1102 AM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Hovland, or 22 miles northeast of Grand Marais,
moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Grand Portage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4793 8955 4792 8964 4787 8973 4785 8984
      4799 9027 4811 9021 4811 9018 4809 9003
      4805 8999 4803 8999 4801 8993 4799 8990
      4799 8985 4802 8981 4802 8978 4800 8964
      4802 8961 4800 8958 4801 8950
TIME...MOT...LOC 1602Z 290DEG 36KT 4805 9013

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BJH

The radar

The Duluth radar (KDLH), 19 km away, was scanning. The volume nearest the first event began at 17:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carlton

When
August 25, 11:09 AM CST to 11:12 AM CST
Where
Carlton County, 0.47 mi E of Esko
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.700, -92.360

Tree debris was partially blocking the Esko exit off Interstate 35. Additionally, two larger trees about 12 inches in diameter were down nearby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131568.